Alert archive / Washington / Red Flag Warnings in 2008
Red Flag Warning 10, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 9, 2008, 6:35 AM PDT. It took effect at Sep 9, 2008, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2008, 6:35 AM PDT (13:35 UTC)
- In effect from
- Sep 9, 2008, 2:00 PM PDT
- Expired
- Sep 9, 2008, 9:23 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KOTX 091335 RFWOTX RED FLAG WARNING NATIONAL WEATHER SERVICE SPOKANE WA 635 AM PDT TUE SEP 9 2008 WAZ673-677-684-687-092300- /O.UPG.KOTX.FW.A.0006.080909T2100Z-080910T0500Z/ /O.NEW.KOTX.FW.W.0010.080909T2100Z-080910T0500Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 635 AM PDT TUE SEP 9 2008 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY IS LIKELY THIS AFTERNOON AND THIS EVENING OVER PORTIONS OF THE UPPER COLUMBIA BASIN...THE WATERVILLE PLATEAU...WENATCHEE VALLEY...AND THE OKANOGAN VALLEY AND HIGHLANDS. A STRONG COLD FRONT WILL CAUSE WINDS TO INCREASE THIS AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH WILL BE COMMON OVER MUCH OF CENTRAL AND NORTH CENTRAL WASHINGTON. THE OKANOGAN VALLEY WILL LIKELY EXPERIENCE THE STRONGEST WINDS...WITH LOCALIZED GUSTS UP TO 50 MPH. AT THE ONSET OF THE STRONG WINDS...RELATIVE HUMIDITY LEVELS WILL BE AT OR BELOW 20 PERCENT. THE COMBINATION OF THE LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS MAY RESULT IN EXTREME FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS86 KOTX 092237 RFWOTX RED FLAG WARNING NATIONAL WEATHER SERVICE SPOKANE WA 337 PM PDT TUE SEP 9 2008 WAZ673-677-684-687-100500- /O.CON.KOTX.FW.W.0010.000000T0000Z-080910T0500Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 337 PM PDT TUE SEP 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING. A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CONTINUE THIS EVENING OVER PORTIONS OF THE UPPER COLUMBIA BASIN...THE WATERVILLE PLATEAU...WENATCHEE VALLEY...AND THE OKANOGAN VALLEY AND HIGHLANDS. A STRONG COLD FRONT WILL CAUSE STRONG AND GUSTY WINDS THIS AFTERNOON AND EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WILL BE COMMON OVER MUCH OF CENTRAL AND NORTH CENTRAL WASHINGTON. THE OKANOGAN VALLEY WILL LIKELY EXPERIENCE THE STRONGEST WINDS...WITH LOCALIZED GUSTS UP TO 50 MPH. THE COMBINATION OF THE LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS MAY RESULT IN EXTREME FIRE BEHAVIOR. WINDS ARE EXPECTED TO GRADUALLY DECREASE OVERNIGHT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS86 KOTX 100423 RFWOTX RED FLAG WARNING NATIONAL WEATHER SERVICE SPOKANE WA 923 PM PDT TUE SEP 9 2008 WAZ673-677-684-687-100530- /O.CAN.KOTX.FW.W.0010.000000T0000Z-080910T0500Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 923 PM PDT TUE SEP 9 2008 ...RED FLAG WARNING IS CANCELLED... THE COMBINATION OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES IS NO LONGER EXPECTED TO EXCEED WARNING CRITERIA. BREEZY NORTH WINDS WILL PERSIST OVERNIGHT FROM THE OKANOGAN VALLEY SOUTH TO THE WATERVILLE PLATEAU AND WESTERN COLUMBIA BASIN...HOWEVER RELATIVE HUMIDITY LEVELS WILL SLOWLY RISE THROUGH THE NIGHT. FOR THAT REASON...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 9, 4:45 AM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 9, 4:45 AM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
445 AM PDT TUE SEP 9 2008
.SYNOPSIS...
A VIGOROUS COLD FRONT WILL MOVE THROUGH THE REGION TODAY...WITH
STRONG WINDS DEVELOPING OVER THE COLUMBIA BASIN AND OKANOGAN VALLEY
BY LATE THIS AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS WILL
TRACK SOUTH THROUGH NORTHEAST WASHINGTON TUESDAY NIGHT. EXPECT A
WARMING TREND AND DRY WEATHER THE REST OF THE WORK WEEK.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
ISSUED 252 AM
...STRONG WINDS POSSIBLE THIS AFTERNOON AND THIS EVENING...
TODAY AND TONIGHT...THERE IS THE POTENTIAL THIS AFTERNOON AND
EVENING FOR A STRONG WIND EVENT AS A VIGOROUS COLD FRONT DESCENDS
OUT OF SOUTHERN BRITISH COLUMBIA. WIND ADVISORIES ARE IN EFFECT
FOR THE OKANOGAN VALLEY...THE WATERVILLE PLATEAU...THE UPPER
COLUMBIA BASIN...AS WELL AS THE MOSES LAKE AND WENATCHEE AREAS.
A PATTERN THAT HAS PRODUCED STRONG WINDS THROUGH THE OKANOGAN
VALLEY IN THE PAST...IS SETTING UP FOR LATER TODAY. THE MOST
RECENT WIND STORM TO HIT THE OKANOGAN VALLEY OCCURRED ON JULY 10TH
IN A SIMILAR PATTERN. AT 500MB...A VIGOROUS UPPER TROUGH IS
FORECAST TO DEEPEN OVER SOUTHERN BRITISH COLUMBIA AND DIVE SOUTH
THROUGH NORTHERN WASHINGTON BETWEEN 00Z AND 06Z. AS OF 09Z...THE
500 MB TROUGH IS CLEARLY EVIDENT OVER CENTRAL BRITISH COLUMBIA.
WIND FIELDS AND PV FIELDS FROM THE 00Z GFS MORE ACCURATELY DEPICT
THE FEATURE THAN THE 00Z NAM...BUT BOTH MODELS FORECAST A SIMILAR
SCENARIO THIS AFTERNOON. BETWEEN 21Z AND 00Z THE MODELS ARE
FORECASTING A STRONG PV ANOMALY TO ENTER NORTHEAST WASHINGTON...
CONTRIBUTING TO STRONG LOW LEVEL FRONTOGENESIS ALONG THE
US/CANADIAN BORDER. CROSS SECTIONS FROM BOTH MODELS SHOW THE PV
ANOMALY DESCENDING AS LOW AS 500MB AT THE SAME TIME STRONG LOW
LEVEL COLD ADVECTION COMMENCES OVER THE NORTHERN COUNTIES OF
WASHINGTON STATE. THE LOW LEVEL WIND FIELDS ON THE MODELS ARE
UNDOUBTEDLY TOO WEAK...AND I WOULD EXPECT THAT THE PRESSURE RISES
BEHIND THE FRONT WILL BE STRONGER THAN THE MODELS ARE FORECASTING
AS WELL. THE STRONG NORTH TO SOUTH PRESSURE GRADIENT WILL CHANNEL
WINDS THROUGH THE OKANOGAN VALLEY...AND CONFIDENCE IS HIGH THAT
WIND ADVISORY CRITERIA WILL BE REACHED (SUSTAINED 30MPH AND GUSTS
45MPH). NORTHERN PORTIONS OF THE WATERVILLE PLATEAU ADJACENT TO
THE OKANOGAN VALLEY WILL ALSO FEEL THE BRUNT OF THIS WIND STORM.
WINDS IN THE WENATCHEE AND MOSES LAKE MAY BE MARGINAL FOR ADVISORY
CRITERIA...SINCE THE CROSS CASCADE PRESSURE AND THERMAL GRADIENTS
DO NOT APPEAR TO BE AS STRONG AS THE GRADIENT ACROSS THE OKANOGAN
VALLEY...BUT THE WIND ADVISORY WILL BE RETAINED. A POST MODEM
FROM THE JULY 10TH EVENT CLEARLY SHOWED THAT THE LOW LEVEL WIND
FIELDS FROM THE MODELS WERE TOO WEAK OVER MOST OF EASTERN
WASHINGTON.
THE ONE WILD CARD IN THE WIND THIS AFTERNOON AND EVENING WILL BE
THE CONTRIBUTION OF COLD POOLS FROM PRECIPITATION. EVAPORATIVE
COOLING SEEMED TO PLAY A BIG ROLE IN THE DAMAGING WIND THAT
OCCURRED ON JULY 10TH IN OROVILLE AND COLVILLE. THE DAY SHIFT
WILL NEED TO BE COGNIZANT OF THIS...AND MAY NEED TO UPGRADE
ADVISORIES TO HIGH WIND WARNINGS IF SHOWERS BECOME ORGANIZED
ENOUGH TO REINFORCE THE GRADIENT WIND.
THERE ARE AT LEAST TWO SIGNIFICANT DIFFERENCE BETWEEN THE JULY
10TH EVENT AND THE SET UP FOR TODAY. THE FIRST DIFFERENCE IS THE
STRENGTH OF THE THERMAL GRADIENT. IN JULY...AFTERNOON
TEMPERATURES WERE IN THE 90S OVER EASTERN WASHINGTON...AND THE
COOL DOWN WITH THE FRONT WAS VERY PRONOUNCED. TODAYS FRONT IS
VIGOROUS...BUT WILL NOT LIKELY CAUSE THE 15-20 DEGREE DROP THAT WE
SAW IN JULY. ANOTHER DIFFERENCE...THE RELATIVE HUMIDITY TODAY WILL
BE SIGNIFICANTLY HIGHER THAN IT WAS ON JULY 10TH. RHS BACK IN
JULY DIPPED INTO THE TEENS AND SINGLE DIGITS. THE VERY DRY AIRMASS
CONTRIBUTED TO THE EVAPORATIVE COOLING POTENTIAL...AND COLD POOLS
FROM STORMS OVER NORTHERN WASHINGTON WERE INTENSE. FOR
TODAY...RHS WILL PROBABLY BE IN THE 20S...PUTTING A BIT OF A
DAMPER ON THE POTENTIAL FOR INTENSE THUNDERSTORM DOWN DRAFTS.
/GKOCH
WEDNESDAY THROUGH MONDAY...IN THE WAKE OF TUESDAYS EXITING
DISTURBANCE A POSITIVELY TILTED/FLOP OVER RIDGE MAINTAINS
PLACEMENT OVER THE PACIFIC NORTHWEST WEDNESDAY AND GRADUALLY
FLATTENS OUT INTO THURSDAY AND FRIDAY. CONSISTENCY REMAINS IN GFS
SOLUTION WHICH DRAGS A WEAK COLD FRONT THROUGH THE ZONAL FLOW
FRIDAY SO POPS PRIMARILY CONFINED TO MOUNTAIN LOCATIONS REMAIN
FRIDAY INTO FRIDAY NIGHT. SATURDAY AND SUNDAY RIDGING AGAIN TAKES
HOLD AND AMPLIFIES...PUSHING THE STORM TRACK WELL AWAY TO THE
NORTH AND EAST THUS ALLOWING A DRYING AND WARMING TREND. MONDAY
LOOKS IFFY WITH THE LATEST GFS SHOWING SOME DE-AMPLIFICATION WHICH
MAY ALLOW THE STORM TRACK TO SINK DOWN CLOSER TO THE FORECAST AREA
AND ALSO END THE COOLING TREND. MAY OPT INSTEAD TO JUST STAY WITH
PERSISTENCE FOR MONDAY UNTIL MORE RUNS SHOW THE SAME DEFLATING
RIDGE SCENARIO. /PELATTI
&&
.AVIATION...
A STRONG COLD FRONT WILL DROP OUT OF CANADA THIS AFTERNOON BRINGING
LOCALLY STRONG WINDS...THE POTENTIAL FOR BLOWING DUST...AND THE
THREAT FOR THUNDERSTORMS. WINDS WILL BE THE STRONGEST IN THE OMAK
AREA WITH GUSTS UP TO 50 MPH BETWEEN 21Z AND 03Z. MOSES LAKE AND
WENATCHEE CAN EXPECT GUSTS BETWEEN 35 AND 45 MPH BETWEEN 23Z AND
05Z. AREAS OF BLOWING DUST WILL BE POSSIBLE EARLY THIS EVENING FROM
MOSES LAKE TO AS FAR EAST AS SPOKANE. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE NORTH AND EAST OF SPOKANE BETWEEN 21Z AND 03Z.
/GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 77 48 72 46 78 49 / 0 20 0 0 0 0
COEUR DALENE 78 47 71 42 78 47 / 10 30 0 0 0 0
PULLMAN 78 46 73 44 76 49 / 0 30 0 0 0 0
LEWISTON 84 54 79 53 85 56 / 0 20 0 0 0 0
COLVILLE 77 44 74 39 81 43 / 20 30 0 0 0 0
SANDPOINT 73 44 68 37 80 40 / 20 30 10 0 0 0
KELLOGG 78 46 68 44 77 46 / 0 40 10 0 0 0
MOSES LAKE 86 51 79 45 82 52 / 0 10 0 0 0 0
WENATCHEE 79 55 78 49 85 60 / 0 0 0 0 0 0
OMAK 76 49 79 45 86 53 / 20 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH THIS
EVENING FOR EAST SLOPES NORTHERN CASCADES...MOSES LAKE
AREA...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...UPPER
COLUMBIA BASIN...WATERVILLE PLATEAU...WENATCHEE AREA.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING
FOR MOSES LAKE AREA...UPPER COLUMBIA BASIN...WATERVILLE
PLATEAU...WENATCHEE AREA.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING
FOR OKANOGAN VALLEY.
&&Hazardous weather outlook, Sep 8, 3:16 PM PDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 316 PM PDT MON SEP 8 2008 WAZ034-035-038-041>044-092230- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 316 PM PDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AFTERNOON AND TUESDAY EVENING A STRONG COLD FRONT WILL MOVE THROUGH THE REGION BRINGING VERY WINDY CONDITIONS. AS A RESULT OF THIS THREAT...A HIGH WIND WATCH IS IN EFFECT FOR THE OKANOGAN VALLEY WHERE NORTH WINDS WILL REACH 30 TO 40 MPH SUSTAINED WITH GUSTS TO OVER 60 MPH. ELSEWHERE OVER THE WESTERN COLUMBIA BASIN WINDS WILL REACH 30 MPH SUSTAINED WITH HIGHER GUSTS. AREAS OF BLOWING DUST ARE POSSIBLE. IN ADDITION A FIRE WEATHER WATCH IS IN EFFECT FOR THE REGION WITH LOW RH AND STRONG WINDS CREATING THE POTENTIAL FOR EXTREME FIRE BEHAVIOR DURING AND IMMEDIATELY AFTER THIS COLD FRONT PASSAGE. IDZ001>004-026-027-WAZ031>033-036-037-092230- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- 316 PM PDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Washington, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.